Runny Nose, Back Pain, Withdrawal in New Patient

This new patient has been on suboxone for two weeks, and reports having low back pain and a runny nose. He also feels that the 16 mg dose of Suboxone that he takes in the morning wears off by the end of the day. You can read my answer, and feel free to add your own experiences or suggestions:
Hi XXXXXXX,
I received your message.A couple thoughts…As far as pain goes, the suboxone has the analgesic potency of about 30 mg of methadone or about 50-60 mg of oxycodone.Your best bet, with or without Suboxone, is to avoid treating back pain with opiates– that is a dead end street with a pile of messed up lives at the end of it.It may be that you were treating aches and pains that you didn’t know that you had– often people on opiates will hurt their backs, knees, whatever, without knowing it, and continue to do more and more damage without the usual warning that our bodies give us (as pain).If you try to treat back pain with opiates long term, the tolerance requires higher and higher doses of meds, and the patients gets more and more messed up by the obsession for opiates.
Treatment for your back should include 1) rehabilitation either through physical therapy or by your own exercise and stretching routine, 2) anti-inflammatory medication like ibuprofen or naprosyn (over the counter as aleve), 3) avoid re-injury by learning correct lifting technique and avoiding certain things that you know will aggravate it, 4)ice after over-use, heat to loosen muscles at night, 5) getting enough sleep, and avoiding things that cause muscle spasm like caffeine, opiates, and alcohol.
Runny nose… that is sometimes a symptom of withdrawal. That along with your other questions suggests that your tolerance is higher than the opiate effect of suboxone. Give it time, and it will go away– if it is still there after a couple weeks I would start to think it is something else, like a virus.As far as the meds ‘wearing off’, I have had the benefit of seeing the pharmacologic data on the drug buprenorphine when I was doing my ‘treatment advocate’ training with the company. The drug lasts forever in us humans– when a person stops taking subox the ‘real withdrawal’ doesn’t hit for 3-5 days.In your case, you are likely feeling a combination of things. First, as I said in the prior paragraph, you are having mild withdrawal from ‘mismatch’ between your tolerance and the Suboxone– this will resolve soon. Second, it is not uncommon for people to have full- blown withdrawal symptoms that come from our brains ‘replaying’ our earlier withdrawals. Usually the more we focus on them, the worse they become. They will fade away as your tolerance adjusts– by the time I see you again they should be gone. In the meantime try to keep busy and distract yourself as soon as you sense them coming, or if they come at a certain time each day try to keep busy at that time. More Suboxone will not help, because of the ceiling effect of the drug– your receptors are all bound up at 8-16 mg/day.
J

3 thoughts on “Runny Nose, Back Pain, Withdrawal in New Patient”

  1. Hello my boyfriend currently went to detox. He was on Suboxone and went dowb to 2mg and currently is off. I just got these vitamins through vitamin support called calm support which is supposed to help with anxiety and stress to calm nerves comma currently has runny nose possibly achy legs. What helps with the achiness and runny nose? Does anybody have any suggestions of anything I can buy to help him with this matter. Please share I need a voice for me thank you

    1. I have not been impressed by anything sold for withdrawal symptoms, and withdrawal symptoms are SO miserable that vitamins and nutrients don’t do that much. of course it is a good idea to take a multivitamin during the process, because people usually don’t eat well during the weeks of detox.
      The best medication, frankly, is ibuprofen. People without health problems can take a max of 100 mg per hour– i.e. 600 mg every 6 hours. That will relieve the aching legs. For other withdrawal symptoms clonidine is the classic med, but it makes people so drowsy that people usually find it helpful only at night.
      Some doctors will prescribe benzodiazepines, very carefully. But benzos are usually very addictive to people with opioid dependence, and if a person on benzos relapses to opioids, the combination can cause death. They help with anxiety but can cause all sorts of other problems, so they should only be used if a doctor is prescribing them, and monitoring how they are used.
      The things that will help him the most don’t come in pill form. He will respond well to positive words, and encouragement. Detox is demoralizing, and so any support is helpful. Understand that people going through withdrawal don’t make great patients though! They feel depressed and irritable and alone, and some people don’t know how to ask for help in a nice way.
      Tell him to go to my forum, at http://www.suboxforum.com, where he will find people who will offer support when you’re not around. The symptoms peak at 10-12 days, and as he starts to feel better he should try to take a walk or two each day. The more he moves, the better he will feel. Finally, keep reminding him that he WILL FEEL BETTER– for sure– if he avoids using. By the start of summer he will be almost 100%.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.